Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 28, 2016, 1:29 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 1:29 PM EDT (17:29 UTC)
- Expired
- Jun 28, 2016, 2:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 68 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:02 PM EDT | TSTM WND DMG | 1 E Ashland, ME | 5 INCH DIAMETER TREE INTO POWER LINES BETWEEN ASHLAND AND PRESQUE ISLE ME ON RTE 163. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WUUS51 KCAR 281729
SVRCAR
MEC003-019-281815-
/O.NEW.KCAR.SV.W.0006.160628T1729Z-160628T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 215 PM EDT
* AT 128 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MASARDIS...OR 14 MILES SOUTHEAST OF PORTAGE...MOVING NORTHEAST AT
40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAPLETON...ASHLAND...MASARDIS...OXBOW...SCOPAN...
NASHVILLE PLANTATION...WESTFIELD...CHAPMAN...CASTLE HILL...
PERHAM...WADE...SCOPAN MOUNTAIN...SQUA PAN...SCOPAN LAKE...
SAINT CROIX AND GARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4627 6859 4646 6877 4686 6831 4648 6791
TIME...MOT...LOC 1728Z 231DEG 36KT 4657 6834
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE1 follow-up statement
495
WWUS51 KCAR 281751
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
151 PM EDT TUE JUN 28 2016
MEC003-019-281815-
/O.CON.KCAR.SV.W.0006.000000T0000Z-160628T1815Z/
AROOSTOOK ME-PENOBSCOT ME-
151 PM EDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES...
AT 148 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MAPLETON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAPLETON...ASHLAND...MASARDIS...OXBOW...SCOPAN...
NASHVILLE PLANTATION...WESTFIELD...CHAPMAN...CASTLE HILL...PERHAM...
WADE...SCOPAN MOUNTAIN...SQUA PAN...SCOPAN LAKE...
SAINT CROIX AND GARFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4627 6859 4646 6877 4686 6831 4648 6791
TIME...MOT...LOC 1748Z 231DEG 36KT 4670 6810
HAIL...1.00IN
WIND...60MPH
$$
MIGNONEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:09 PM EDT, 20 minutes earlier.
Area forecast discussion, Jun 28, 1:09 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Caribou ME 109 PM EDT TUE JUN 28 2016 .SYNOPSIS... A weakening cold front will approach the area today and cross the area Wednesday. && .NEAR TERM /THROUGH TONIGHT/... 107 pm Update...Line of storms setting up across portions of northern and western areas as previously forecast. QPF/Rainfall needed to boosted through 8 pm(00Z) as the latest runs of the HRRR 3KM and NAM12 are doing well w/the placement & QPF amounts. Main threat continues to be very heavy rainfall with potential for flash flooding. Strong wind gusts(up to 55 mph) possible in the stronger cores. These threats have been addressed in the Hazardous Weather Outlook(HWO). 16z surface analysis showed llvl convergence zone setting up in the line of storms out ahead of the slow moving cold front. A nice theta e axis showing up in the same area will aid in heavy rainfall. Hrly temps were adjusted based on the latest conditions. Previous Discussion... Hi-res ensembles hint at the possibility for 2 to 3 inches over about 6 hours in the southwest/northeast oriented line from about early afternoon into early evening, wherever that line sets up. Thankfully, it's been quite dry leading up to this, so larger river flooding isn't a concern, and the ground should be able to handle some rainfall. Still, will have to keep a close eye on things, and anyone traveling or recreating in Northern Maine should be aware of the flooding possibility. Continued wet into tonight with the higher precip chances expanding southeast to the rest of the forecast area. Can't rule out some thunderstorms anywhere in the forecast area tonight. Mild temperatures again tonight as well. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Most models indicate left ovr cnvctn from Tue ngt ending across the NW and xtrm NE ME durg the erly morn hrs, only to be replaced by new cnvctn midday into the aftn msly across N cntrl and NE ME as the upper trof from SE QB lifts NE across the region. Again, we highlight hvy rnfl enhanced wording with any tstms durg the day Wed and show the max QPF orientation a little further E than where cnvctn later tdy into tngt is xpctd to occur. Cannot rule out lclzd flooding, but based on current flash flood guidance, most lctns should be able to handle at least some hvy rnfl. The best potential of flooding will be across any overlap areas of potential cnvctn later tdy into tngt. Sig rnfl should then move E of the FA Wed eve, with some clrg spcly to the SW ptns of the FA late Wed ngt. After mild ovrngt lows, temps should reach at or abv normal highs Thu aftn with skies last to clr ovr NE ptns of the FA. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Mostly clr skies are xpctd Thu ngt into Fri early aftn. cannot rule out patchy valley fog late Thu ngt, spcly ovr areas receiving sig rnfl, to early to mention in the fcst attm. Hi temps Fri should reach at or just abv 80 deg ovr lower trrn lctns N of the immediate coast. Clds then begin to increase from the SW later Fri aftn as an upper lvl trof from the great lks begins to apch. This system will bring shwrs to the region Fri ngt and a chc of tstms on Sat as the upper trof slowly crosses the region. Cooler and less humid air will follow for the region Sat ngt thru Mon, with additional s/wvs from Cntrl Can resulting in aftn and eve shwrs both on Sun and Mon. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NEAR TERM: IFR and MVFR ceilings this morning south of Presque Isle. Some improvement in ceilings, although most areas near the coast should remain MVFR through the day. Over the north, from Presque Isle north, any storms that develop this afternoon could bring visibilities or ceilings down to MVFR or even IFR, but outside of storms, expect generally VFR later today. By late tonight, expect all areas to drop to IFR with rain. SHORT TO LONG TERM: Clgs and attms, vsbys, will be IFR in shwrs and possible tstms on Wed, improving to MVFR by Wed ngt and then to VFR on Thu. VFR should cont Thu ngt thru Fri eve, with clgs and attms, vsbys, lowering to MVFR again late Fri ngt into Sat in shwrs and possible tstms. && .MARINE... NEAR TERM: South winds around 15 knots with seas 2 to 4 feet will persist today into tonight. Fog expected on the waters tonight, as well as a chance at storms. SHORT TO LONG TERM: Winds and wvs are xpctd to be below SCA thresholds thru the ptns of the fcst, with 2 to 4ft wv hts ovr outer MZs and arnd 2ft for the inner bay/harbor MZ. Went with about 85 to 90 percent of WW3 wv guidance for fcst wv hts. Otherwise, marine ST/fog will result in low vsbys Wed, with improving vsbys by Wed ngt. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt
Hazardous weather outlook, Jun 28, 10:28 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1028 AM EDT TUE JUN 28 2016 MEZ001>006-010-011-031-032-291430- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1028 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...STRONG THUNDERSTORMS EXPECTED TO PRODUCE VERY HEAVY RAINFALL... THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE HEAVIEST ACTIVITY IS EXPECTED ACROSS NORTHERN AND NORTHWEST MAINE. IN ADDITION TO THE VERY HEAVY RAINFALL...SOME THUNDERSTORMS COULD CONTAIN STRONG WIND GUSTS UP TO 50 MPH. THERE IS POTENTIAL THAT THE HEAVY RAINFALL COULD LEAD TO FLASH FLOODING ESPECIALLY IN THE MORE URBAN AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN MAINE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ015>017-029-030-291430- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 1028 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN MAINE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-291430- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1028 AM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:16 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 44 min |
| Jun 28, 2:25 PM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.